Answer: C

Cutaneous effects are the most frequent manifestation of adverse drug reactions, and morbilliform drug eruptions, also called exanthematous drug eruptions, comprise approximately 95% of these cutaneous reactions.9,16

Morbilliform drug eruptions likely have been present as long as the use of pharmacologic agents, but they became more prevalent and better recognized with the advent of drugs such as penicillin. Much data exist on the epidemiology and risk factors for adverse drug reactions overall, but limited data are available on cutaneous delayed-type drug hypersensitivity reactions such as morbilliform drug rash specifically.16 This likely is because it is difficult to definitively diagnose these reactions and they are understudied due to their overall benign nature.

The prevalence of drug hypersensitivity reactions is estimated at 1% to 6% of the adult population.16 The prevalence of drug hypersensitivity reactions in the pediatric population is thought to be lower, likely due to fewer medications used and relatively immature immune systems.16 Initiation of a drug commonly associated with morbilliform drug eruptions (β-lactam antibiotics, sulfonamides, nonsteroidal anti-inflammatory drugs, antiepileptic agents, allopurinol, etc) is an important risk factor for development of these reactions.9,16,17


Continue Reading

The pathophysiology of morbilliform drug reactions likely involves both Type IVb and IVc hypersensitivity reactions, which usually manifest in the skin.9 These are delayed T-cell–driven processes resulting from direct or indirect T-cell stimulation by drug-derived antigens. In Type IVb hypersensitivity, Th2 helper cells produce cytokines that provoke eosinophilic inflammation.9,18  In Type IVc hypersensitivity, cytotoxic T cells cause direct tissue damage via apoptotic mechanisms.18

The term morbilliform describes a rash that resembles measles, with erythematous, maculopapular lesions that may coalesce.9 These lesions may be urticarial and appear purpuric (particularly in thrombocytopenic patients) or targetoid. The rash often begins on the trunk and progresses in a symmetric fashion toward the extremities.9 Petechiae may appear on the distal extremities, particularly in patients with thrombocytopenia.

Patients with morbilliform drug reactions usually are afebrile (or have a low-grade fever) and are healthy overall. The onset of the rash generally is 5 days to 2 weeks after initiation of the culprit drug. The reaction is self-limited, with symptoms usually resolving within 1 to 2 weeks of drug cessation; however, post-inflammatory hyperpigmentation may persist.

A skin biopsy is not indicated because histopathologic findings are nonspecific and contribute little to diagnosis. If the diagnosis is under contention and a biopsy is performed, histopathology demonstrates a perivascular mixed infiltrate of lymphocytes and histiocytes, interstitial spongiosis, vacuolar interface dermatitis, and eosinophils.9,19

The morbilliform drug rash generally is a clinical diagnosis based on physical examination and scrupulous history demonstrating temporal association with an agent known to cause a reaction. The patient should be asked about all prescription and over-the-counter medications as well as homeopathic or herbal treatments.20 Making the diagnosis mainly involves excluding other causes of rashes. No specific laboratory tests are indicated for confirmation of the diagnosis.9

In children, a morbilliform rash is visually indistinguishable from various infectious etiologies, including viral exanthems (EBV, CMV, roseola, parvovirus, measles), bacterial exanthems (scarlet fever), and toxin-mediated processes (toxic shock syndrome, early staphylococcal scalded skin syndrome).9 The differential diagnosis also may include various rheumatologic disorders, such as Kawasaki disease or juvenile idiopathic arthritis, if the patient exhibits suspicious adjoining symptoms. Because a viral or bacterial exanthem is the most likely competing diagnosis in pediatric patients, the diagnostic workup may involve ruling out infection with serologic testing (heterophile antibody, rapid strep, antistreptolysin O tests, etc).9 The presence of associated symptoms such as arthralgias, lymphadenopathy, ocular infection, or high fever is more indicative of a rheumatologic or infectious cause rather than a morbilliform drug reaction.9

In adults, other drug reactions, such as DRESS or SJS/TEN, are the most important etiologies to be considered in the differential diagnosis.9, 20 Because early-phase DRESS or SJS/TEN may mimic a morbilliform drug rash, it is important to maintain vigilance as the clinical course evolves. Other etiologies to consider include pityriasis rosea, allergic contact dermatitis, secondary syphilis, and acute cutaneous lupus erythematosus.9 In adults, warning signs, such as high-grade fever, facial edema, evidence of visceral damage (elevated transaminases, hematuria, proteinuria, etc), mucosal involvement, and hemodynamic instability, should elicit immediate concern for more severe drug reactions.9, 20

The immediate management of morbilliform drug eruptions mainly involves drug cessation and symptomatic care.9 Topical corticosteroids and oral antihistamines can help relieve pruritus; with extreme symptoms, systemic corticosteroids may be considered if an infection has been excluded.9 If the drug in question is indispensable to the patient’s health and no viable alternatives exist (often the case with antiretrovirals or antituberculous drugs), continuing the medication and “treating through” the rash with supportive measures may be necessary.9

The patient in this case was symptomatically treated with topical corticosteroids and oral antihistamines and was counseled that her symptoms likely would resolve within 1 to 2 weeks. She was advised that she may have a sulfa drug allergy and that allergy testing several months after symptom resolution could be considered.

Leah Douglas, BS, and Yelena Dokic, BSA, are medical students at Baylor College of Medicine, and Christopher Rizk, MD, is a dermatologist affiliated with Baylor College of Medicine, in Houston, Texas.

References

1. Revuz J, Roujeau JC, Kerdel F, Valeyrie-Allanore L, eds. Life-Threatening Dermatoses and Emergencies in Dermatology. Springer-Verlag; 2009.

2. Choudhary S, McLeod M, Torchia D, Romanelli P. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. J Clin Aesthet Dermatol. 2013;6(6):31-37.

3. Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg. 1996;15(4):250-257.

4. Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: part I. clinical perspectives. J Am Acad Dermatol. 2013;68(5):693.e1-e14.

5. Bohan KH, Mansuri TF, Wilson NM. Anticonvulsant hypersensitivity syndrome: implications for pharmaceutical care. Pharmacotherapy. 2007;27(10):1425-1439.

6. Mullan KA, Anderson A, Illing PT, Kwan P, Purcell AW, Mifsud NA. HLA-associated antiepileptic drug-induced cutaneous adverse reactions. HLA. 2019;93(6):417-435.

7. Kano Y, Hiraharas K, Sakuma K, Shiohara T. Several herpesviruses can reactivate in a severe drug-induced multiorgan reaction in the same sequential order as in graft-versus-host disease. Br J Dermatol. 2006;155(2):301-306.

8. Ponzo MG, Miliszewski M, Kirchhof MG, Keown PA, Dutz JP. HLA-B*58:01 genotyping to prevent cases of DRESS and SJS/TEN in East Asians treated with allopurinol — a Canadian missed opportunity [formula: see text]. J Cutan Med Surg. 2019;23(6):595-601.

9. Hall JC, Hall BJ, eds. Cutaneous Drug Eruptions. Springer-Verlag; 2015.

10. Kim DH, Koh YI. Comparison of diagnostic criteria and determination of prognostic factors for drug reaction with eosinophilia and systemic symptoms syndrome. Allergy Asthma Immunol Res. 2014;6(3):216-221.

11. Cho YT, Yang CW, Chu CY. Drug reaction with eosinophilia and systemic symptoms (DRESS): an interplay among drugs, viruses, and immune system. Int J Mol Sci. 2017;18(6):1243.

12. Borroni G, Torti S, Pezzini C, et al. Histopathologic spectrum of drug reaction with eosinophilia and systemic symptoms (DRESS): a diagnosis that needs clinico-pathological correlation. G Ital Dermatol Venereol. 2014;149(3):291-300.

13. Ortonne N, Valeyrie-Allanore L, Bastuji-Garin S, et al. Histopathology of drug rash with eosinophilia and systemic symptoms syndrome: a morphological and phenotypical study. Br J Dermatol. 2015;173(1):50-58.

14. De A, Rajagopalan M, Sarda A, Das S, Biswas P. Drug reaction with eosinophilia and systemic symptoms: an update and review of recent literature. Indian J Dermatol. 2018;63(1):30-40.

15. Bachot N, Roujeau JC. Differential diagnosis of severe cutaneous drug eruptions. Am J Clin Dermatol. 2003;4(8):561-572.

16. Gomes ER, Kuyucu S. Epidemiology and risk factors in drug hypersensitivity reactions. Curr Treat Options Allergy. 2017;4(2):239-257.

17. Bigby M. Rates of cutaneous reactions to drugs. Arch Dermatol. 2001;137(6):765-770.

18. Thomas WR, Cunningham PT. Hypersensitivity: Immunological. In: eLS. John Wiley & Sons, Ltd; 2015.

19. Weyers W, Metze D. Histopathology of drug eruptions – general criteria, common patterns, and differential diagnosis. Dermatol Pract Concept. 2011;1(1):33-47.

20. Lehloenya RJ. Cutaneous adverse drug reactions. Contin Med Educ J. 2011;29(6):238-242.